Texas, 2011

Hail and Damaging Winds in Texas, September 17, 2011

September 17, 2011 · NWS OUN · 3 events in 2 counties and zones

Scattered thunderstorms developed near the Red River. Severe storms were mostly confined to southern Oklahoma, but one severe storm straddled the Red River and moved into Wichita county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Scattered thunderstorms developed near the Red River. Severe storms were mostly confined to southern Oklahoma, but one severe storm straddled the Red River and moved into Wichita county. Wind gusts were estimated at 70 mph near Burkburnett, with a measured gust of 64 mph at Sheppard Air Force Base. Some damage was reported with the gust near Burkburnett.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 17, 5:48 PM CST, 7 minutes earlier.

Area forecast discussion, Sep 17, 5:48 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
648 PM CDT SAT SEP 17 2011

.AVIATION...
/00Z TAFS/
STRONG TO SEVERE T-STORMS WILL CONTINUE TO MOVE E-NE ACROSS PARTS
OF N-CENTRAL... CENTRAL AND SW OK... AND WESTERN N-TX THIS EVENING
BEFORE WEAKENING BY LATE EVENING. AREAS OF MVFR STRATUS WILL
DEVELOP LATE TONIGHT FROM NORTH CENTRAL INTO CENTRAL OK BEFORE
THINNING BY MID TO LATE SUNDAY MORNING. A WEAK COLD FRONT WILL
MOVE THROUGH THE WESTERN PORTIONS OF OK AND NORTH TX SUNDAY
MORNING BRINGING A BRIEF PERIOD OF MVFR CEILINGS TO NW OK.
SCATTERED STRONG T-STORMS WILL BE POSSIBLE SUNDAY AFTERNOON ALONG
THE FRONT AS IT MOVES INTO THE I-35 CORRIDOR.

&&

.PREV DISCUSSION... /ISSUED 250 PM CDT SAT SEP 17 2011/

DISCUSSION...
SCATTERED OR EVEN NUMEROUS STRONG AND SEVERE STORMS EXPECTED
THROUGH THIS EVENING...MAINLY OVER NORTHWEST INTO NORTH-CENTRAL
OKLAHOMA. WITH STRONGLY BACKED LOW-LEVEL FLOW NEAR/NORTH OF SLOWLY
RETREATING WARM FRONT...THERE WILL BE A POTENTIAL FOR TORNADIC
ACTIVITY IF STORMS CAN MAINTAIN A DISCRETE NATURE. STORMS PROGD
TO GROW UPSCALE INTO MCS ACROSS NORTHERN OKLAHOMA/SOUTHERN KANSAS
OVERNIGHT. SOUTHERN EXTENT OF ANY MCS COULD APPROACH I-40 CORRIDOR
INCLUDING METRO AREA LATE THIS EVENING AND OVERNIGHT AS LOW-LEVEL
JET INTERACTIONS INCREASE. OTHERWISE MORE IN THE WAY OF ISOLATED
STORMS POSSIBLE FARTHER SOUTH TO AND SOUTH OF RED RIVER BUT THIS
ACTIVITY NOT EXPECTED TO LAST LONG AFTER SUNSET.

SEVERE WEATHER POSSIBILITIES CONTINUE TOMORROW ALONG AND AHEAD OF
WEAK COLD FRONT THAT WILL PASS OVER OKLAHOMA AND NORTH TEXAS
SUNDAY AFTERNOON AND SUNDAY NIGHT. MAIN AREA OF CONCERN WITH
MODEST DEEP SHEAR AND FAIRLY SUBSTANTIAL CAPE WOULD BE AN AREA
NEAR AND EAST OF THE I-44 CORRIDOR - PER SWODY2. LESS ACTIVE
MONDAY AND TUESDAY AHEAD OF AN EVEN STRONGER UPPER-LEVEL TROUGH AND
COLD FRONT...WHICH ARE PROGD TO MOVE THROUGH THE REGION LATE
TUESDAY THROUGH THURSDAY. LATEST ECMWF TRENDING TOWARD GFS SOLUTION
OF CUTTING OFF PORTION OF TROUGH LATE IN THE WEEK...ALTHOUGH IT IS
FARTHER EAST. BOTH SOLUTIONS SUPPORT A CLOUDY/COOLER THAN AVERAGE
STRETCH OF WEATHER BUT DRY. THIS TREND IS ALREADY IN GRIDS AND
WILL NOT MAKE ANY NEW INITIALIZATIONS THIS PACKAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  68  87  63  84 /  40  40  40   0
HOBART OK         68  88  60  85 /  30  20  20   0
WICHITA FALLS TX  69  90  66  87 /  30  40  40   0
GAGE OK           63  84  50  87 /  30  20  10   0
PONCA CITY OK     68  82  58  83 /  70  50  30   0
DURANT OK         68  87  68  85 /  40  50  60  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

03/06/32
Hazardous weather outlook, Sep 17, 3:45 PM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
445 PM CDT SAT SEP 17 2011

OKZ004>048-050>052-TXZ083>090-181300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
445 PM CDT SAT SEP 17 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS WILL AFFECT PORTIONS OF WESTERN AND NORTHERN
OKLAHOMA... AND MAY EXTEND INTO WESTERN NORTH TEXAS... THIS
AFTERNOON AND TONIGHT.

LOCATION...
THE RISK INCLUDES THE AREA WEST OF A LINE FROM STILLWATER
TO OKLAHOMA CITY TO LAWTON AND WICHITA FALLS...TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE THROUGH 2 AM.

IMPACTS...
SOME DAMAGE TO AUTOMOBILES...ROOFTOPS...AND TENDER VEGETATION FROM
LARGE HAIL UP TO TWO INCHES IN DIAMETER.

DAMAGING WIND GUSTS OVER 60 MPH.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS UNTIL 2 AM.

DISCUSSION...
LOW PRESSURE WILL GRADUALLY STRENGTHEN ALONG THE HIGH PLAINS THROUGH
THE EVENING HOURS AS AN UPPER TROUGH APPROACHES FROM THE WEST.
BREEZY SOUTH WINDS HAVE HELPED TRANSPORT VERY HUMID AIR INTO THE
SOUTHERN PLAINS.  SURFACE HEATING HAS YIELDED MODERATE INSTABILITY
ACROSS THE RISK AREA.

A FEW SUPERCELL THUNDERSTORMS ARE EXPECTED. THE PRIMARY HAZARDS WILL
BE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. ANY SUPERCELL STORMS
WOULD ALSO MOVE MORE SLOWLY...RESULTING IN LOCALLY HEAVY RAIN.

STORM INTENSITY WILL GRADUALLY DECREASE AS SUNSET APPROACHES BUT
STRONG TO SEVERE STORMS MAY MOVE INTO PARTS OF CENTRAL OKLAHOMA
DURING THE MID TO LATE EVENING HOURS.  HAIL UP TO THE SIZE OF HALF
DOLLARS...STRONG WIND GUSTS AND LOCALLY HEAVY RAINFALL WILL BE THE
MAIN HAZARDS AFTER DARK.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY SEP 18.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
ALTHOUGH TODAY WILL BE HUMID...THERE WILL BE SOME INCREASED RISK OF
FIRES IN WESTERN OKLAHOMA AND WESTERN NORTH TEXAS...OWING TO BREEZY
WINDS...DRY FUELS...AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
ON SUNDAY... A FEW THUNDERSTORMS MAY BE ONGOING DURING THE MORNING.
THIS ACTIVITY IS NOT EXPECTED TO BE SEVERE. BY AFTERNOON... THERE
WILL BE A CHANCE FOR STRONG AND POSSIBLY SEVERE STORMS AS A COLD
FRONT ENCOUNTERS WARM AND UNSTABLE AIR FROM CENTRAL OKLAHOMA TO
WESTERN NORTH TEXAS.

MUCH OF MONDAY AND TUESDAY APPEAR DRY...BUT A CHANCE OF
THUNDERSTORMS WILL RETURN BEGINNING TUESDAY NIGHT.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED
BY 5AM SUNDAY.

In the hours before

Local storm report, Sep 17, 3:55 PM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
455 PM CDT SAT SEP 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             4 SE WOODWARD           36.39N 99.34W
09/17/2011  E1.00 INCH       WOODWARD           OK   PUBLIC

&&

FM
Local storm report, Sep 17, 4:05 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
505 PM CDT SAT SEP 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             1 S RETROP              35.16N 99.37W
09/17/2011  E1.25 INCH       BECKHAM            OK   AMATEUR RADIO

&&

FM
Special weather statement, Sep 17, 4:44 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
544 PM CDT SAT SEP 17 2011

OKZ008-172315-
KAY OK-
544 PM CDT SAT SEP 17 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KAY COUNTY.

AT 544 PM CDT...SCATTERED STRONG THUNDERSTORMS WERE LOCATED FROM 3
MILES SOUTH OF CHILOCCO TO JUST EAST OF PONCA CITY...MOVING
NORTHEAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS IS POSSIBLE...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3699 9674 3679 9674 3678 9678 3674 9683
      3675 9688 3668 9693 3669 9704 3697 9714
      3701 9711 3700 9675
Local storm report, Sep 17, 5:06 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
606 PM CDT SAT SEP 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     TORNADO          10 W MEDFORD            36.81N 97.91W
09/17/2011                   GRANT              OK   TRAINED SPOTTER

            TORNADO SPOTTED ONE MILE WEST OF REDHILL ROAD ALONG STATE
            HIGHWAY 11. GRANT COUNTY SPOTTER REPORT RELAYED BY
            GARFIELD COUNTY EMERGENCY MANAGER.

&&

NWS NORMAN
Local storm report, Sep 17, 5:46 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
646 PM CDT SAT SEP 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             GRANDFIELD              34.23N 98.69W
09/17/2011  E2.00 INCH       TILLMAN            OK   PUBLIC

0615 PM     TSTM WND GST     GRANDFIELD              34.23N 98.69W
09/17/2011  E65 MPH          TILLMAN            OK   PUBLIC

&&

FM
Special weather statement, Sep 17, 5:54 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
654 PM CDT SAT SEP 17 2011

TXZ085-086-088>090-180030-
WICHITA TX-WILBARGER TX-CLAY TX-BAYLOR TX-ARCHER TX-
654 PM CDT SAT SEP 17 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER...BAYLOR...CLAY...
WICHITA AND WILBARGER COUNTIES.

AT 653 PM CDT...SCATTERED STRONG THUNDERSTORMS WERE LOCATED
FROM LAKE DIVERSION TO HOLIDAY TO LAKE KICKAPOO AND ARCHER
CITY.  THE STORMS WERE MOVING EAST AROUND 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3396 9820 3347 9839 3359 9911 3406 9903

The radar

The Altus AFB radar (KFDR), 49 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Wichita

When
September 17, 5:55 PM CST
Where
Wichita County, Burkburnett
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
COOP Observer
Coordinates
34.090, -98.560

Numerous large tree limbs and power poles were blown down. Monetary damages were estimated.

Thunderstorm Wind, Wichita

When
September 17, 6:10 PM CST
Where
Wichita County, (Sps)sheppard Afb
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
33.990, -98.490

Hail, Clay

When
September 17, 6:35 PM CST
Where
Clay County, Charlie
Measured
1 in hail
Reported by
COOP Observer
Coordinates
34.100, -98.320

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348752, 348754, 348755.